L

Case Study Long QT Syndrome

A previously healthy 14-year-old athletic girl complained to her physician of a 6-day history of cough, with 2 days of fever, headache, and mild dyspnea. Several of her schoolmates had similar symptoms and were treated with antibiotics. Her physical examination revealed soft crackles at the bases of her lungs bilaterally. A chest radiograph demonstrated mild interstitial haziness at the bases. A diagnosis of community-acquired pneumonia was made, and she was given a prescription for 10 days of erythromycin. On the second day of therapy while at home, she suddenly lost consciousness while preparing breakfast and developed convulsive seizures on the floor. The emergency medical team was called and found her unresponsive. No pulse was detectable and the initial heart rhythm is shown below. Cardiopulmonary resuscitation was initiated and then DC cardioversion was performed with a return to sinus rhythm. Lidocaine was administered and she was transported to the local hospital. Her presenting ECG is shown below. What is her diagnosis?

Answer: Long QT syndrome. LQTS is caused by an abnormality in the function of specific ion channels responsible for myocardial repolarization. This may result from congenital mutations in the DNA encoding the ion channels (inherited form) or may be acquired from pharmacological therapy or other illness (increased intracerebral pressure, for example). In this patient's case, an abnormally long heart rate corrected QT interval was present on her ECG, diagnostic of a cardiac repolarization abnormality. After stopping the erythromycin, she was found to have an underlying long QT interval that was exacerbated by the erythromycin. A detailed family history confirmed the diagnosis when it was revealed that her mother had fainted on several occasions, and her first cousin (maternal) drowned while swimming in a lake 3 summers previously. Her physicians began p-blocker therapy and recommended placing an implantable cardioverter-defibrillator. Several medications prolong cardiac repolarization. The alteration in repolarization normally results from blockade of the rapid component of the delayed rectifier potassium current. In susceptible patients, this may lead to a profound prolongation of the QT interval and place them at risk for developing polymorphic ventricular tachycardia (torsades de pointe), which may degenerate into ventricular fibrillation and death. In this patient's case, a thorough investigation of all her relatives should be performed to search for family members with abnormal ECGs. In addition to the p-blocker and ICD therapy that was instituted, the patient was given a list of drugs to avoid because of their known QT-prolonging effects. A resource for patients with LQTS including a comprehensive list of QT interval prolonging drugs can be found on the internet at www.SADS.org.

Antianginal Drugs
101 Power Tips For Preventing and Treating Headaches

101 Power Tips For Preventing and Treating Headaches

Are you fed up with your frequent headache pain? 101 Simple Ways to Attack Your Headache BEFORE the Pain Starts Guaranteed No Pain, No Fear, Full Control Normal Life Again Headaches can stop you from doing all the things you love. Seeing friends, playing with the kids... even trying to watch your favorite television shows.

Get My Free Ebook


Post a comment